Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 109, NWS Springfield, MO

April 4, 2017McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 4, 2017, 6:04 PM CDT for McDonald County, Newton County, Missouri. It was in force for 56 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2017, 6:04 PM CDT (23:04 UTC)
Expired
Apr 4, 2017, 7:00 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 6:44 PM CDTTSTM WND GST 505 Nw Anderson, MO
Apr 4, 6:45 PM CDTHAIL 1.25Neosho, MO
Apr 4, 6:48 PM CDTTORNADOGoodman, MOPRELIMINARY STORM SURVEY REVEALED EF-2 DAMAGE IN GOODMAN. DAMAGE TO THE SCHOOL WAS MOST SIGNIFICANT. SURVEY IS STILL ONGOING. CORRECTED FOR TIME.
Apr 4, 6:49 PM CDTTSTM WND GST 80Goodman, MO60-80 MPH WIND GUST WITH POWER FLASHES.
Apr 4, 6:50 PM CDTHAIL 14 Wnw Neosho, MOPUBLIC REPORTED QUARTER SIZED HAIL AT I49 AND HWY 86 NEOSHO VIA SOCIAL MEDIA.
Apr 4, 6:53 PM CDTTSTM WND GST 70Anderson, MOFUNNEL CLOUD.
Apr 4, 6:55 PM CDTTSTM WND DMGGoodman, MOTREES UPROOTED AND POWER LINES DOWN.
Apr 4, 6:55 PM CDTTORNADOGoodman, MOBUILDINGS DAMAGED.
Apr 4, 6:55 PM CDTTORNADOGoodman, MOPRELIMINARY STORM SURVEY REVEALED EF-2 DAMAGE IN GOODMAN. DAMAGE TO THE SCHOOL WAS MOST SIGNIFICANT. SURVEY IS STILL ONGOING.
Apr 4, 6:57 PM CDTTSTM WND DMG3 S Neosho, MOLIGHT TREE DAMAGE ON SOUTH SIDE OF NEOSHO.
Apr 4, 7:07 PM CDTFUNNEL CLOUD10 W Monett, MOTRAINED SPOTTER REPORTED A FUNNEL CLOUD 10 MILES WEST OF MONETT.
Apr 4, 7:07 PM CDTFUNNEL CLOUD4 Ese Ritchey, MOTRAINED SPOTTER REPORTED A FUNNEL CLOUD 10 MILES WEST OF MONETT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:31 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

912 
WUUS53 KSGF 042304
SVRSGF
MOC119-145-050000-
/O.NEW.KSGF.SV.W.0109.170404T2304Z-170405T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
604 PM CDT TUE APR 4 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Newton County in southwestern Missouri...
  McDonald County in southwestern Missouri...

* Until 700 PM CDT

* At 603 PM CDT, severe thunderstorms were located along a line 
  extending from near Bluejacket to near Jay Oklahoma, moving 
  northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Southern Joplin...                Neosho...
  Big Sugar Creek State Park...     Seneca...
  Granby...                         Anderson...
  Noel...                           Duquesne...
  Dodge...                          Goodman...
  South West City...                Diamond...
  Pineville...                      Loma Linda...
  Wheaton...                        Leawood...
  Silver Creek...                   Lanagan...
  Fairview...                       Shoal Creek Drive...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3650 9462 3706 9462 3705 9406 3650 9407
TIME...MOT...LOC 2303Z 251DEG 40KT 3676 9507 3640 9488 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:11 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 4, 3:11 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
311 PM CDT Tue Apr 4 2017

...Severe Storms Possible this Evening...

.SHORT TERM...(This evening through Wednesday Night)
Issued at 223 PM CDT Tue Apr 4 2017

Attention focused on severe weather threat this evening and then
winds and temperatures for Wednesday.

Early afternoon water vapor imagery shows rather potent mid level
shortwave over northeastern New Mexico. This wave will track east-
northeast into western Missouri by 12Z Wednesday. Meanwhile, surface
low will deepen over central Oklahoma and push northeast into
southern Missouri this evening. CAM models showing convective
initiation near the low in central to northeast Oklahoma and this
pushes northeast into the area evolving into more line segments.
Low level moisture still the limiting factor as surface dew points
will only be in the middle 50s across southwest Missouri and
southeast Kansas.

None the less, we expect a hail and wind risk with the storms.
There is the potential for hail up to two inches in diameter (or
perhaps slightly larger) given steep mid-level lapse rates, strong
deep layer shear, and fairly low freezing levels. There will be
the potential for splitting supercells to the north of the warm
front. Left-movers would peel off to the north at a rather quick
rate. The damaging wind threat will mainly be confined to any line
segments.

Although tornado potential will be held down given a lack of low
level moisture, there is some potential. This will especially be
true along a surface warm front where low level vorticity will be
maximized. For any right-moving supercells, they will tend to
parallel this front through about 01 UTC. After this time, right-
movers would then tend to cross over the front and become
elevated. In a similar fashion, 0-3 km bulk shear vectors will
favor line segment mesovortex potential with a heightened threat
along that front into early this evening. By late this evening
(after 03 UTC), the shear vectors will not be orientated as
favorably. The good news is that the severe threat looks to
subside by about midnight.

The surface low will continue to deepen as it lifts northeast
Wednesday. Strong pressure gradient on its backside along with
strong cold advection will make for a windy and raw day with wrap
around moisture resulting in showers rotating across the area. High
temperatures for Wednesday will be in the early morning hours with
steady or falling temperatures much of the day. Winds will likely
being pushing advisory criteria for portions of the area with
sustained of 20 to 30 mph common and some gusts to near 40 mph.

Skies will begin to clear out from west to east Wednesday night.
Despite the clearing skies, low level winds should preclude any type
of frost despite lows dropping into the mid and upper 30s.

.LONG TERM...(Thursday through Tuesday) Issued at 223 PM CDT Tue
Apr 4 2017

Northerly low and mid level flow will continue on Thursday as
high pressure begins to build southward across the central Plains.
Another cool day is in store with highs only in the 50s. This
surface high will then drift into southeast Kansas and the
Missouri Ozarks Thursday night. The set up will be favorable for
frost, as lows are expected to dip into the lower to middle 30s
along with light winds and clear skies.

Later Friday through Saturday time frame will see building 500mb
heights across the mid section of the country as ridging builds into
the area. With southerly low level winds becoming more established,
temperatures will be on the warming trend with highs back into the
70s by Saturday.

Rather progressive flow pushes the ridge to the east late Sunday as
troughing develops across the mountains and Plains. Main surface low
looks to track across the northern Plains Sunday into Monday with a
trailing cold front pushing eastward through Kansas and into
Missouri by Monday and will start to see precipitation chance by
late Sunday night and continuing through Monday. Current timing has
front east of the area on Tuesday with surface high settling into
the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue Apr 4 2017

A very dynamic storm system was approaching the Ozarks region
this afternoon. MVFR to IFR ceilings with showers were impacting
the area as moisture was moving into the region. As the system
nears the area later this afternoon, cloud cover should lift as
storms begin to impact the area. Showers and storms will then
impact visibilities and ceiling with MVFR to VFR ceilings through
the overnight hours.

Around sunrise, cloud cover is expected to fall to IFR with
surface winds picking up and becoming gusty by mid to late
morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding/Schaumann
LONG TERM...Raberding
AVIATION...Hatch
Hazardous weather outlook, Apr 4, 3:12 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
312 PM CDT Tue Apr 4 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
312 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

A strong storm system will bring strong to potentially severe
thunderstorms to the outlook area later this afternoon and
tonight. The greatest risk for severe storms will occur between
5 PM and midnight mainly along and west of the Highway 65
corridor. The storms will spread across all of the Missouri Ozarks
but gradually diminish late tonight.

The most intense storms will be capable of producing very large
hail up to 2 inches in diameter and damaging wind gusts to 60 mph.
There is also a limited risk for tornadoes, mainly over extreme
southeast Kansas and southwest Missouri between 5 pm and 10 pm
this evening.

Non-thunderstorm winds will increase tonight with gusts to around
30 mph possible by daybreak across southeast Kansas and far
southwestern Missouri

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Very windy conditions can be expected Wednesday with
northwesterly winds gusting up to 40 mph.

Patchy to areas of frost will be possible Thursday night as low
temperatures fall into the lower to middle 30s.

The next chance of thunderstorms will arrive Sunday night into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
areas west of interstate 49.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 6:43 PM CDTTornado WarningSGFMcDonald, Newton47 min
Apr 4, 6:54 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton66 min
Apr 4, 6:57 PM CDTTornado WarningSGFBarry, Lawrence, Newton35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.